Drug-induced angioedema

From Wikipedia, the free encyclopedia
Jump to: navigation, search

Drug-induced angioedema is a known complication of the use of angiotensin-converting enzyme (ACE) inhibitors, angiotensin II antagonists (ARBs), and Angiotensin-Neprilysin Inhibitor LCZ969.[1]:120 The angioedema appears to be dose dependent as it may resolve with decreased dose.[1]:120

Some common ACE Inhibitors are:

  • Benazepril (Lotensin)
  • Captopril (Capoten)
  • Enalapril (Vasotec)
  • Lisinopril (Prinivil, Zestril)
  • Ramipril (Altace)

Some common ARBs are:

  • Candesartan (Atacand)
  • Losartan (Cozaar)
  • Olmesartan (Benicar)
  • Valsartan (Diovan)

Angioedema presents itself as an abrupt onset of non-pitting, non-itchy swelling that involves the mucosal layers. Some common locations of angioedema are the face, particularly the lips and around the eyes, hands and feet, and genitalia.[2] A rare, yet serious complication is one inside the abdomen, the symptom usually being severe stomach upset, which is much less obvious than the other locations.[3]

The chance of drug-induced angioedema is extremely uncommon, however, as studies show incidence of less than 1%.[4] The reason why this adverse effect may occur is due to the build-up of bradykinin, a vasodilator. This causes blood vessels to dilate and allow for fluid buildup in the mucosal surfaces.

See also[edit]

References[edit]

  1. ^ a b James, William; Berger, Timothy; Elston, Dirk (2005). Andrews' Diseases of the Skin: Clinical Dermatology. (10th ed.). Saunders. ISBN 0-7216-2921-0.
  2. ^ Winters, Michael. “Clinical Practice Guideline: Initial Evaluation and Management of Patients Presenting
  3. ^ J Community Hosp Intern Med Perspect. 2014; 4(4): 10.3402/jchimp.v4.25260
  4. ^ Banerji, Aleena. “Multicenter study of patients with angiotensin-converting enzyme inhibitor-induced angioedema who present to the emergency department.” Annals of Allergy, Asthma & Immunology (2008); 100: 327-332. Web. 2 Nov 2014

2. Angiotensin-Neprilysin Inhibition versus Enalapril in Heart Failure (PARADIGM-HF Investigators); NEJM.org, September 11, 2014;Vol.371,No.11.